Me

Discussion in 'Introduce Yourself' started by mick, Jan 29, 2013.

tinnitus forum
    1. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      Suddenly developed tinnitus after a series of emotional shocks of unfathonable probability. One of the shocks was medical in nature and led me to have an MRI of my abdomen. The MRI turned into a somewhat stressful event. After getting out of the MRI machine it was like I was drunk and my ears were ringing at a low frequency similar to what I suppose everyone experiences transiently every now and then. I attributed the drunken feeling to the fact that the breathing detection device that I had to wear in the MRI machine was not working properly. This device was supposed to detect the movement of my chest and abdomen so that the MRI would not take pictures while my chest and abdomen were moving. Since this device was not working well the MRI went for a much longer time than expected and eventually they had me breath real heavy so the device could sense properly. After a while I became rather lightheaded from hyperventilating. So that's what I figured the drunken feeling a n ringing were from when I got ot of the machine. I left and went to work and continued to feel this drunk feeling off and on over the next 2 weeks. I also started feeling an incredibly tense feeling which made me wonder if I was experiencing high blood pressure. I checked my blood pressure and it was way high ( I normally run on the low end of the scale - doctors always told me I had great blood pressure). Anyway after several days of high blood pressure I began to worry and eventually called doctors exchange one night. I could not sleep from the anxiety and worry of what was going on, and the doctor encouraged me to take a Xanax which I had only taken 3 of over the prior year. I fell asleep and woke up about an hour later with my ears screaming. Because of the ringing I could not sleep for more than a couple of hours over the next two nights. I contacted my doctor and said I needed something to sleep. She said take more Xanax. My ears have continued to ring at a very high frequency (about 13000 hz) ever since then. Currently taking Xanax and an antidepressant to deal with it. The Xanax helps reduce the irritation and anxiety that the ringing causes for a couple of hours after I first take it, then I live with the anguish for the next 6 or 7 hours when I take another dose. The antidepressant has elevated my mood and reduced the anxiety somewhat, but has not done anything for the ringing. I'm particularly interested in other peoples experience with tinnitus starting from anxiety or taking drugs like Xanax, or episodes of high blood pressure.
       
    2. Petloy
      Happy

      Petloy Member Benefactor

      Location:
      Canada
      Tinnitus Since:
      08/2012
      It seems to me Xanax exacerbated your T...try stopping it for a few days and see if it goes down, just my opinion.
       
    3. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      Your opinion certainly seemed logical to me from the very beginning, so I did try stopping the Xanax once (the day after Christmas, after taking it for about 30 days), but by then I was evidently already physically addicted and went into a horrible experience of withdrawal. I did not have a clue what was going on since my doctor said at the dosage I was taking that I would not get addicted. My wife was ready to take me to the emergency room. I experienced extreme agitation and extreme depression. I really thought I was going nuts until I called the doctor and explained what was going on. She said based on my description that I was definitely experiencing withdrawal and suggested I take the maximum dose for a few days. It unquestionably was the scariest, most anguish producing experience of my life. I sure wish someone (like my doctor - duh) would have warned me about the difficulties people have getting off of Xanax before prescribing it. After this horrible experience, I did some research on the web and read some terrifying horror stories that others have went through. I am trying to wean myself off of the stuff, but it is a slow, slow process that will take at least 6 weeks at the very least. I'm trying to go even slower because I don't want to even get near the point of experiencing those withdrawal symptoms again, and I'm trying to balance the negative effects on my tinnitus. There is no question that the Xanax helps me with that. My experience so far indicates that my tinnitus overall is worse as I cut down on the Xanax, but I'm hoping that that increased T is kind of a side effect of withdrawing, and maybe once I'm completely off the drug the T will go away or at least diminish. I was hoping someone else may have had a similar experience and could confirm my hope. I have very strong suspicions that the Xanax triggered my T or at least triggered my awareness of it. As I may have mentioned in my intro, I think the high blood pressure I experienced may have been my body's uncouncious reaction to the irritation caused by the T. Just as likely, maybe it was the high blood pressure that triggered it - I've read that high BP can be cause, but usually for pulsatile tinnitus. Mine is not pulsatile - just a continuous pitched sound with some occassional short term meandering to other frequencies. Also as likely in my mind is that the stress/anxiety I exprienced damaged my ears. The ENT doctor I saw said there is plenty of evidence that that can happen and gave examples of people going deaf from emotional stress (death of a spouse for one of his patients was the example he gave). I also have a friend who suddenly went deaf in one ear after a rather small emotional upset.

      My greatest hope is that the Xanax did something to my brain chemistry that will eventually straighten out on its own (or with the antidepressant) and that the T will go away completely, but based on all I've read of the ailment, I must say I doubt that will be the actual outcome. Still hoping and praying though.

      By the way, I've found on the web plenty of contradicting info on whether Xanax is ototoxic, or a possible cause of T. I even brought to my doctor copies of pamphlets from various hearing loss related organizations plus the audiology department at Purdue University, but she stuck with the prescribing info provided with Xanax that did not list it as ototoxic. Kevin Hogan also makes claims that it is not a cause of T. Who knows who really is right. My experience with medical care over the past couple of years has led me to believe that medicine it is far less scientific and far more guessing than they try to make it seem. I guess that is the "art" of medicine and why they call it "practicing medicine".
       
    4. Petloy
      Happy

      Petloy Member Benefactor

      Location:
      Canada
      Tinnitus Since:
      08/2012
      I'm sorry to hear that you're going through a withdrawal, I thought you were taking Xanax short term, I hope all goes well for you when you have completely tapered off.
       
    5. Paul D
      Balanced

      Paul D Member Benefactor

      Tinnitus Since:
      03/01/2010
      Mick - There are two informed people in the support forum who are just starting to try Xanax in hopes of some relief. I've asked both to post their results, both short and long term. Reading your posts, it's obvious that stress is paramount in our life right now; I've found that if I can get more on an even keel, I have a lot better chance of symptoms going back to tolerable levels, with a smattering of good days thrown in here and there. Of all the triggers, I think stress influences the severity of tinnitus the most. It's certainly true in my case.
      Paul D
       

Share This Page

Loading...
Similar Threads
  1. Mary-Jane
    Replies:
    1
    Views:
    224
  2. UKJon
    Replies:
    22
    Views:
    615
  3. Worker
    Replies:
    11
    Views:
    709
  4. Atomic
    Replies:
    3
    Views:
    419
  5. screwtape
    Replies:
    1
    Views:
    1,524
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.